stop/start MTX problems?: Hi everyone I just had a... - NRAS

NRAS

29,366 members34,999 posts

stop/start MTX problems?

roseyx
roseyx

Hi everyone

I just had a meeting with rheumatologist that has left some questions hovering in my head. I wanted to stop MTX having got the dose down to 7.5 which she says is the lowest does that can have any effect. Whilst she agreed that the MTX is probably not doing anything for my RA the wants me to keep going for 2 reasons. First because although it's not so crucial to drug longevity with tocilizumab, which I am now on, it still may help to keep the biologic working longer. This wasn't quantified so it seemed quite vague although fair enough. Secondly she said that if MTX is completely stopped it can be very difficult to resume it again if it's ever needed for different treatment in the future and that resumption can make you very sick, far more than when first starting on it. I've looked online to try and read about the second reason but cannot find any articles on this so wonder does anyone on the forum have experience of trying to resume MTX and it proving to be impossible?

She left me with saying it's my body and it's up to me what I put in it but her advice was clear. ( So far I have always followed all her advice but it's been important to understand it as far as possible )

23 Replies
oldestnewest

I was sick when I first started Methotrexate, and even worse the second time I tried it, despite being on the injections and gradually increasing the dose. So I think it depends more on the individual as so many people tolerate really well.

It may be she has had a patient or two that have reacted in that way as I can't find anything in the literature.

roseyx
roseyx in reply to oldtimer

Thanks old timer. Can I ask you whether the sickness passed after a while?

oldtimer
oldtimer in reply to roseyx

nope! i had all sorts of gut issues with it, so had to stop.

BonnieT
BonnieT in reply to oldtimer

Hi, Old-timer!

I’m having gut issues. Seems I may have a stomach ulcer (need to schedule an endoscopy) and I have bowel issues. Is this anything you’ve suffered? My rheumy doesn’t want me to stop taking it until I see her in two weeks but won’t that just make my issues worse?

Mmrr
Mmrr in reply to BonnieT

I've just stopped taking MTX for the second time, called the helpline and left a message saying so.

A nurse called me back next day, she was very empathetic .

It's your body, you do not need to take medication that is not agreeing with you.

oldtimer
oldtimer in reply to BonnieT

It's your body. If your bowel issues are too much to cope with, then stop the methotrexate. If you think you can carry on then the rheumatologist will be happy - but that isn't the priority is it?

BonnieT
BonnieT in reply to oldtimer

The bigger problem is what happens when you're off the MTX and the RA flares like hell itself?

Tile
Tile in reply to BonnieT

If you have the MTHFR 677 gene defect you will have a hard time on MTX. Think many RA people who can't tolerate MTX could possibly have this gene defect. It's common in the autoimmune disorders and even those without. But MTX is one of the most problematic meds for them. This gene problem makes it a lot harder to detox toxic substances. B12 and folate levels should be optimal and folic acid avoided. Folic acid can build up because they have problems breaking it down to usable form. If they are taking MTX with folic acid not methyfolate it can do more damage.

BonnieT
BonnieT in reply to Tile

Interesting. Thank you.

singlecrochet
singlecrochet in reply to Tile

very interesting! I wonder if my Doc would be willing to test me for the gene mutation. She never brought this up! Where can I read more about this?

Tile
Tile in reply to singlecrochet

Try a search on MTHFR C677T that's the genetic polymorphism that many with autoimmune disorders have and if there's a TT defect from both parents T677T which is more rare then there is a bigger problem with the whole methylation/detoxing process. It's too complicated so read up on it. You dont have to have this SNP to have adverse reactions to methotrexate...but if you do you have it it's good to be aware of it. Also your body can have a hard time breaking down synthetic folic acid to methylfolate. Your labs can show high folic acid which can just be the unprocessed folic acid accumulating which you do not want. A red blood cell folate test would be more accurate than a serum folate test.

Having more problems with MTX 2nd time round after stopping is something I’ve heard before, but can’t remember when/where. I had a look online and all I can find so far is this study. Table three shows it happens, but not to 100% of people. (But maybe not using the right terminology for the search?)

ncbi.nlm.nih.gov/pmc/articl...

Taking methotrexate with biologics to prevent the development of antibodies to the biologic is better documented.

But your body, your choice.

roseyx
roseyx in reply to helixhelix

Thanks a lot for looking. The article you unearthed is interesting although I found it very dense. It made me think about what a novice I am after only 3 years and all the unpredictable twists and turns that may come in the future which I suppose is how the rheumatologist looks at it. Usually I concentrate very much on how it is now and dealing with that in the best way. When I searched I just put –problems resuming MTX .

I've just restarted MTX as beneplai is not working as well as we had hoped by itself. I'm on 5 mgs as directed by my rheumatologist who said this is smallest therapeutic dose for MTX.

I'm having some very uncomfortable gut issues and headaches with MTX, after just the first dose, the reason I had to stop it in the first place. But early days , I take the second MTX dose tomorrow and am hoping things may settle a bit.

roseyx
roseyx in reply to Mmrr

Thanks. Sorry to hear Benepali not working well for you. I was taken off it after about 5 months because having worked wonders it suddenly stopped entirely.

I hope things improve with the MTX this time.

Mtx and biologics work well together i two counts... so staying in low dose is beneficial. The 2nd reason concerning nausea on resuming mtx seems a bit daft. Nausea is a common side effect

I had to stop Methotrexate in March for 6 weeks due to a flare up of Diverticulitis (most horrid) Was extremely ill whilst away in French Alps.

I needed to take high dose of combination Antibiotics and Penicillian together.

When I went back on to Methotrexate in May I wasn't sure if It was going to work as good as first time round. I'm getting there slowly but may need an increase, but holding off at the moment, rheumatologist consultant said she will leave it to me that I only need to make a phone call to get the increase and that I can always decrease if I couldn't tolerate higher dose.

So yes coming off Methotrexate for whatever reason does not always work best second time around.

Pamela x

Mmrr
Mmrr in reply to Pamelah5

I said I would not go back on it due to the gut issues, but my options are limited. Benepali ain't working too great.

I hope you manage to tolerate it.

Pamelah5
Pamelah5 in reply to Mmrr

Thank you x

Hidden
Hidden

I have never been able to tolerate Mtx and tried it orally and also injected it. I have been on Tocilizumab since March 2011 and have only just had hydroxychloroquine added into the mix to prop it up because apparently I don’t just have have RA (only from the head down haha) I also have raging OA marauding my body. The Tocilizumab has been fine on it’s own with just 5mg a day prednisolone and a cocktail of Zomorph, Matrifen, amitriptyline & mirtazipine for pain management. Because I have been so ill with Mtx, and believe me I really did try to get in with it, I’m really anti it but the Tocilizumab has been a God send for me. I had the 4 weekly infusions for around 6 years and then switched to weekly self administered injections 2 years ago which meant hubby and I could retire to our holiday home by the sea which has also helped my conditions. I would say ditch the Mtx and stay with the Tocilizumab but I am biased. Good luck whatever you decide and you are right - it is your body and you can make the decisions that work for you xx

roseyx
roseyx in reply to Hidden

Hi, Thanks for your reply and advice! Although I'd like to ditch the MTX I don't have the excuse of not tolerating it. It still makes me a bit nauseous and wiped out for a day but nothing intolerable. Great you are doing so well on Toc and her been able to move where you feel good to be.

Depends whether you feel MTX causes you problems. Not sure how it has been proved but it has been said for a long time that a small dose together with a biologics is beneficial in helping the biologic work longer. Some hospitals will not offer certain biologics unless you take MTX so that may reduce your choice of drugs if the Toc does not work effectively. For me my body does not tolerate MTX having tried twice so it is not the be all and end all for treatment (30+ years) but I am on very small dose of hydroxychloroquine (another DMARD) with my biologic, Abatacept.

Hi, Thanks. Problems, yes, but not severe. Just wanting to reduce the drug burden on my body so was trying to find out how more about necessary the actually MTX is.

You may also like...